Alert archive / Montana / Winter Storm Warnings in 2014

Winter Storm Warning 10, NWS Great Falls, MT

March 18, 2014

NWS Great Falls, MT issued this winter storm warning at Mar 18, 2014, 7:26 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2014, 7:26 AM MDT (13:26 UTC)
Expired
Mar 18, 2014, 1:04 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WWUS45 KTFX 181326
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
726 AM MDT TUE MAR 18 2014

MTZ055-182100-
/O.NEW.KTFX.WS.W.0010.140318T1326Z-140318T2100Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS...
TARGHEE PASS...WEST YELLOWSTONE
726 AM MDT TUE MAR 18 2014

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON
FOR ELEVATIONS ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW WHICH
IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON.

* TIMING AND MAIN IMPACT: HEAVY SNOW WILL CONTINUE IN THE
  MOUNTAINS OF GALLATIN COUNTY THIS MORNING BUT WILL TAPER OFF
  THIS AFTERNOON.

* SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES ARE EXPECTED IN
  THE MOUNTAINS WITH 1 TO 3 INCHES EXPECTED AT LOWER ELEVATIONS.

* VISIBILITY: VISIBILITY WILL BE REDUCED TO NEAR ZERO AT TIMES.

* ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET.

* LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...TARGHEE PASS...
  WEST YELLOWSTONE. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR
  WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
2 follow-up statements
508 
WWUS45 KTFX 181433 AAA
WSWTFX

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 AM MDT TUE MAR 18 2014

MTZ055-182100-
/O.CON.KTFX.WS.W.0010.000000T0000Z-140318T2100Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS
833 AM MDT TUE MAR 18 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR ELEVATIONS ABOVE 6000 FEET...

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY
SNOW REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON.

* TIMING AND MAIN IMPACT: HEAVY SNOW WILL CONTINUE IN THE 
  MOUNTAINS OF GALLATIN COUNTY THIS MORNING BUT WILL TAPER OFF 
  THIS AFTERNOON. 

* SNOW ACCUMULATIONS: AN ADDITIONAL 3 TO 6 INCHES ARE EXPECTED
  IN THE MOUNTAINS WITH 1 TO 3 INCHES EXPECTED AT LOWER ELEVATIONS.

* VISIBILITY: VISIBILITY WILL BE REDUCED TO NEAR ZERO AT TIMES.

* ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET.

* LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS. THIS WARNING DOES
  NOT INCLUDE THE TOWN OF WEST YELLOWSTONE.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
702 
WWUS45 KTFX 181904
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
104 PM MDT TUE MAR 18 2014

MTZ055-182015-
/O.CAN.KTFX.WS.W.0010.000000T0000Z-140318T2100Z/
GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BATTLE RIDGE PASS
104 PM MDT TUE MAR 18 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

SNOW HAS GENERALLY TAPERED OFF ACROSS GALLATIN COUNTY. SNOW
SHOWERS REMAIN POSSIBLE FOR THIS AFTERNOON AND EVENING... BUT
WIDESPREAD HEAVY SNOW AMOUNTS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 18, 3:52 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 18, 3:52 AM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 AM MDT Tue Mar 18 2014

.DISCUSSION...
Today through Thursday Evening...Current analysis shows the
shortwave trof that brought the snow and blustery conditions to our
region yesterday is now in eastern WY and western South Dakota.
Residual moisture behind the trof axis continues to slowly exit
across central and southwest MT, generating some scattered areas of
light snow, but no significant additional accumulations or weather
impacts are expected so have cancelled the remaining winter weather
headlines. Precipitation should be completely out of our region by
midday/early aftn as high pressure ridge builds into the Great Basin
and Northern Rockies, bringing westerly flow aloft and dry
conditions persisting through Wed evening.  Next Pacific weather
system due to arrive late Wed night/early Thurs morning, but
short-term models not really in sync just yet on timing and coverage
of precipitation east of the Continental Divide.  With mid-level
westerly winds increasing as the northern flank of the high pressure
ridge is flattened by the approaching trof, initial thought is that
dry downslope flow will keep most precip over the Rocky Mtn Front
and foothills, with only a 30-40 percent chance of light snow
developing over the plains on Thurs. High temperatures will be a few
degrees below normal today as cold air that arrived yesterday slowly
erodes, with upper 30s to low 40s expected over the plains and
valleys. The aforementioned westerly flow will push temps back into
the upper 40s to low 50s on Wed, but highs drop back to the upper
30s on Wed as the cold front from the Pacific system arrives around
sunrise.
Waranauskas

Thursday night through Tuesday...Cooler and wetter conditions will
dominate the bulk of the long term forecast as a near constant push
of moist air will begin its trek across the area Thursday Night. A
near surface cold front will move down the Rocky Mountains at the
same time and create a cold pool of air on the lee side of the
Rockies. This airmass will continue to force the warm moist air over
it while allowing precipitation to continue to fall east of the
Continental Divide mainly in the form of snow. While constant
precipitation is not anticipated the differences between model
solutions for energy moving across creates a near constant potential
for showers through the time frame. Saturday looks to have the best
chance to be the driest day in the period...however confidence is
low that it will remain a dry. Temperatures continue to drop as
subsequent solutions build on the cold air advection into the area.
Have brought temperatures below consensus... however the coldest
models are still significantly cooler and further forecast
temperature drops may occur.
Suk

&&

.AVIATION...
UPDATED 1225Z.
VFR conditions will prevail for the next 24 hours. Some showers of
snow will continue to move across the area this morning bringing
flight categories down briefly to MVFR or IFR. Some fog formation is
possible near KCTB and KHVR through the early morning hours.
Increasing westerly flow and downslope winds along the Rocky
Mountain Front and adjacent plains should keep wind speeds up over
central and north central Montana. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  24  46  27 /  10   0   0  40
CTB  37  24  43  26 /  10   0   0  40
HLN  40  24  47  28 /  20   0  10  40
BZN  37  17  44  25 /  30  10  10  40
WEY  34   6  37  16 /  20  10  10  30
DLN  35  18  43  22 /  10   0   0  40
HVR  43  25  50  30 /  20  10   0  40
LWT  38  22  45  27 /  30  20   0  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Mar 18, 6:38 AM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       11 SE LINCOLN           46.84N 112.51W
03/17/2014  E13.0 INCH       LEWIS AND CLARK    MT   MESONET

            13 INCHES OF SNOWFALL IN THE LAST 16 HOURS. NEVADA
            RIDGE SNOTEL. ELEVATION 7020 FEET.

&&

NJL
Local storm report, Mar 18, 6:39 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY SNOW       8 NNE LINCOLN           47.06N 112.60W
03/17/2014  E6.0 INCH        LEWIS AND CLARK    MT   MESONET

            6 INCHES OF SNOWFALL IN THE LAST 8 HOURS. COPPER BOTTOM
            SNOTEL. ELEVATION 5200 FEET.

&&

NJL
Local storm report, Mar 18, 6:41 AM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       9 NNW LINCOLN           47.08N 112.73W
03/17/2014  E12.0 INCH       LEWIS AND CLARK    MT   MESONET

            12 INCHES OF SNOWFALL IN THE LAST 14 HOURS. COPPER CAMP
            SNOTEL. ELEVATION 6950 FEET.

&&

NJL
Local storm report, Mar 18, 6:49 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
649 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       13 ESE GALLATIN GATEWAY 45.50N 110.97W
03/18/2014  E23.0 INCH       GALLATIN           MT   MESONET

            23 INCHES OF SNOWFALL IN THE LAST 24 HOURS. LICK CREEK
            SNOTEL. ELEVATION 6860 FEET.

&&

NJL
Local storm report, Mar 18, 6:55 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       18 SE GALLATIN GATEWAY  45.40N 110.96W
03/18/2014  M28.0 INCH       GALLATIN           MT   MESONET

            28 INCHES OF SNOWFALL IN THE LAST 24 HOURS. SHOWER
            FALLS SNOTEL. ELEVATION 8100 FEET.

&&

NJL
Local storm report, Mar 18, 7:02 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
702 AM MDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             3 N WOLF CREEK          47.05N 112.07W
03/17/2014  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING ON THE LEADING EDGE OF THE
            PRECIPIATION.

1000 AM     HEAVY SNOW       11 SSW EAST GLACIER PAR 48.30N 113.33W
03/17/2014  E9.0 INCH        GLACIER            MT   MESONET

            8 INCHES OF SNOW IN THE LAST 9 HOURS. PIKE CREEK
            SNOTEL. ELEVATION 5930 FEET.

1000 AM     SNOW             11 WSW BABB             48.80N 113.67W
03/17/2014  E4.0 INCH        GLACIER            MT   MESONET

            4 INCHES OF SNOWFALL IN THE LAST 6 HOURS. MANY GLACIER
            SNOTEL. ELEVATION 4900 FEET.

1103 AM     SNOW             12 WSW BYNUM            47.89N 112.54W
03/17/2014  M1.5 INCH        TETON              MT   TRAINED SPOTTER

            1.5 INCHES OF SNOW SINCE 8 AM. LOW VISIBILITY.

0410 PM     HEAVY SNOW       BOULDER                 46.24N 112.12W
03/17/2014  E7.0 INCH        JEFFERSON          MT   TRAINED SPOTTER

            VISIBILITY LESS THAN ONE QUARTER MILE IN HEAVY SNOW.
            ESTIMATED 7 INCH ACCUMULATION SINCE NOON.

0600 PM     HEAVY SNOW       9 NNW LINCOLN           47.08N 112.73W
03/17/2014  E12.0 INCH       LEWIS AND CLARK    MT   MESONET

            12 INCHES OF SNOWFALL IN THE LAST 14 HOURS. COPPER CAMP
            SNOTEL. ELEVATION 6950 FEET.

0645 PM     HEAVY SNOW       LINCOLN                 46.95N 112.68W
03/17/2014  M8.0 INCH        LEWIS AND CLARK    MT   PUBLIC

            8 INCHES NEW SNOW SINCE 11 AM

0652 PM     HEAVY SNOW       BOULDER                 46.24N 112.12W
03/17/2014  E8.0 INCH        JEFFERSON          MT   LAW ENFORCEMENT

            TOTAL SINCE MORNING

0800 PM     HEAVY SNOW       6 WSW NEIHART           46.91N 110.85W
03/17/2014  M9.0 INCH        MEAGHER            MT   MESONET

            9 INCHES OF SNOWFALL IN 7 HOURS.

0800 PM     HEAVY SNOW       7 NW CORBIN             46.44N 112.19W
03/17/2014  M13.0 INCH       JEFFERSON          MT   MESONET

            13 INCHES OF SNOWFALL IN THE LAST 12 HOURS. FROHNER
            MEADOW SNOTEL. ELEVATION 6480 FEET.

0800 PM     HEAVY SNOW       11 SE LINCOLN           46.84N 112.51W
03/17/2014  E13.0 INCH       LEWIS AND CLARK    MT   MESONET

            13 INCHES OF SNOWFALL IN THE LAST 16 HOURS. NEVADA
            RIDGE SNOTEL. ELEVATION 7020 FEET.

1000 PM     HEAVY SNOW       8 W NEIHART             46.93N 110.90W
03/17/2014  E12.0 INCH       MEAGHER            MT   MESONET

            12 INCHES OF SNOWFALL IN 10 HOURS. STRINGER CREEK
            SNOTEL. ELEVATION 6550 FEET.

1000 PM     HEAVY SNOW       8 NNE LINCOLN           47.06N 112.60W
03/17/2014  E6.0 INCH        LEWIS AND CLARK    MT   MESONET

            6 INCHES OF SNOWFALL IN THE LAST 8 HOURS. COPPER BOTTOM
            SNOTEL. ELEVATION 5200 FEET.

1100 PM     HEAVY SNOW       10 SSE NEIHART          46.79N 110.68W
03/17/2014  M7.0 INCH        MEAGHER            MT   MESONET

            7 INCHES OF SNOWFALL IN THE LAST 8 HOURS. DEADMAN CREEK
            SNOTEL. ELEVATION 6450 FEET.

1100 PM     HEAVY SNOW       6 N BASIN               46.36N 112.26W
03/17/2014  M12.0 INCH       JEFFERSON          MT   MESONET

            12 INCHES OF SNOWFALL IN THE LAST 24 HOURS. ROCKER PEAK
            SNOTEL. ELEVATION 8000 FEET.

0100 AM     HEAVY SNOW       10 SE CLANCY            46.35N 111.85W
03/18/2014  E13.0 INCH       JEFFERSON          MT   MESONET

            13 INCHES OF SNOWFALL IN THE LAST 24 HOURS. TIZER BASIN
            SNOTEL. ELEVATION 6840 FEET.

0600 AM     HEAVY SNOW       13 ESE GALLATIN GATEWAY 45.50N 110.97W
03/18/2014  E23.0 INCH       GALLATIN           MT   MESONET

            23 INCHES OF SNOWFALL IN THE LAST 24 HOURS. LICK CREEK
            SNOTEL. ELEVATION 6860 FEET.

0600 AM     HEAVY SNOW       18 SE GALLATIN GATEWAY  45.40N 110.96W
03/18/2014  M28.0 INCH       GALLATIN           MT   MESONET

            28 INCHES OF SNOWFALL IN THE LAST 24 HOURS. SHOWER
            FALLS SNOTEL. ELEVATION 8100 FEET.

&&

NJL

Nearby

Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.